International Journal of Hematology

, Volume 107, Issue 3, pp 373–377 | Cite as

Dasatinib-associated reversible demyelinating peripheral polyneuropathy in a case of chronic myeloid leukemia

  • Takashi Ishida
  • Naoyuki Akagawa
  • Tomomi Miyata
  • Naomi Tominaga
  • Takahiro Iizuka
  • Masaaki Higashihara
  • Takahiro Suzuki
  • Koji Miyazaki
Case Report


Tyrosine kinase inhibitors (TKIs) are essential for the treatment of chronic myeloid leukemia (CML). Adverse effects of dasatinib have been reported; however, few reports have highlighted the association between dasatinib and demyelinating peripheral neuropathy (DPN). We report a patient with CML who developed acute onset of DPN associated with dasatinib therapy. A 46-year-old Japanese woman was treated with dasatinib for 7 months after the diagnosis of CML and she achieved a major molecular response (MMR). However, dysphagia, hoarseness, and muscle weakness progressively developed over 2 weeks. Nerve conduction studies revealed extensive demyelinating changes. Dasatinib was discontinued and the patient received intravenous immunoglobulin (IVIg), resulting in resolution of the symptoms. However, 1 month after the re-initiation of dasatinib therapy, muscle weakness developed again, indicating possible involvement of dasatinib in the development of DPN. She was then treated with IVIg, followed by prednisolone and nilotinib instead of dasatinib. These treatments eventually led to improvements of the symptoms and helped her achieve an MMR. This case suggests that dasatinib may carry risks of DPN possibly through immune-mediated disorders. It is clinically important to realize that dasatinib can cause extensive DPN, and a quick discontinuation and a switch to another TKI may be indicated.


Dasatinib Demyelinating peripheral neuropathy Guillain–Barre syndrome Chronic myeloid leukemia 


Compliance with ethical standards

Conflict of interest

The authors declare that they have no conflict of interest.


  1. 1.
    Stubgen JP. Drug-induced dysimmune demyelinating neuropathies. J Neurol Sci. 2011;307:1–8.CrossRefPubMedGoogle Scholar
  2. 2.
    Awong IE, Dandurand KR, Keeys CA, Maung-Gyi FA. Drug-associated Guillain–Barre syndrome: a literature review. Ann Pharmacother. 1996;30:173–80.CrossRefPubMedGoogle Scholar
  3. 3.
    Van der Meche FG, Van Doorn PA, Meulstee J, Jennekens FG. Diagnostic and classification criteria for the Guillain–Barre syndrome. Eur Neurol. 2001;45:133–9.CrossRefPubMedGoogle Scholar
  4. 4.
    O’Brien SG, Guilhot F, Larson RA, Gathmann I, Baccarani M, Cervantes F, et al. Imatinib compared with interferon and low-dose cytarabine for newly diagnosed chronic-phase chronic myeloid leukemia. N Engl J Med. 2003;348:994–1004.CrossRefPubMedGoogle Scholar
  5. 5.
    Chakupurakal G, Etti RJ, Murray JA. Peripheral neuropathy as an adverse effect of imatinib therapy. J Clin Pathol. 2011;64:456.CrossRefPubMedGoogle Scholar
  6. 6.
    Kantarjian HM, Hochhaus A, Saglio G, De Souza C, Flinn IW, Stenke L, et al. Nilotinib versus imatinib for the treatment of patients with newly diagnosed chronic phase, Philadelphia chromosome-positive, chronic myeloid leukaemia: 24-month minimum follow-up of the phase 3 randomised ENESTnd trial. Lancet Oncol. 2011;12:841–51.CrossRefPubMedGoogle Scholar
  7. 7.
    Lisak RP. Cytokines and chemokines in inflammatory demyelinating neuropathies. Clin Exp Neuroimmunol. 2010;1:153–64.CrossRefGoogle Scholar
  8. 8.
    Magnano MD, Robinson WH, Genovese MC. Demyelination and inhibition of tumor necrosis factor (TNF). Clin Exp Rheumatol. 2004;22:S134–40.PubMedGoogle Scholar
  9. 9.
    Corssmit EP, de Metz J, Sauerwein HP, Romijn JA. Biologic responses to IFN-alpha administration in humans. J Interferon Cytokine Res. 2000;20:1039–47.CrossRefPubMedGoogle Scholar
  10. 10.
    Corssmit EP, Heijligenberg R, Hack CE, Endert E, Sauerwein HP, Romijn JA. Effects of interferon-alpha (IFN-alpha) administration on leucocytes in healthy humans. Clin Exp Immunol. 1997;107:359–63.CrossRefPubMedPubMedCentralGoogle Scholar
  11. 11.
    Krause I, Valesini G, Scrivo R, Shoenfeld Y. Autoimmune aspects of cytokine and anticytokine therapies. Am J Med. 2003;115:390–7.CrossRefPubMedGoogle Scholar
  12. 12.
    Tilg H. New insights into the mechanisms of interferon alfa: an immunoregulatory and anti-inflammatory cytokine. Gastroenterology. 1997;112:1017–21.CrossRefPubMedGoogle Scholar

Copyright information

© The Japanese Society of Hematology 2017

Authors and Affiliations

  1. 1.Department of Transfusion and Cell TransplantationKitasato University School of MedicineSagamiharaJapan
  2. 2.Department of HematologyKitasato University School of MedicineSagamiharaJapan
  3. 3.Department of NeurologyKitasato University School of MedicineSagamiharaJapan

Personalised recommendations